Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 261, NWS Grand Forks, ND

September 9, 2005Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 9, 2005, 7:11 AM CDT for Steele County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2005, 7:11 AM CDT (12:11 UTC)
Expired
Sep 9, 2005, 7:45 AM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 35 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 7:15 AM CDTHAIL 0.755 Ne Sharon, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-419 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 091211
SVRFGF
NDC091-091245-
/O.NEW.KFGF.SV.W.0261.050909T1211Z-050909T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 AM CDT FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 745 AM CDT.

* AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES SOUTHWEST OF ANETA...OR 48 MILES
  SOUTHWEST OF GRAND FORKS...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTH OF GOLDEN LAKE AT 740 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4766 9797 4755 9797 4754 9749 4766 9750

$$
GV
1 follow-up statement
000 
WWUS53 KFGF 091247
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
746 AM CDT FRI SEP 9 2005

NDC091-091257-
/O.EXP.KFGF.SV.W.0261.000000T0000Z-050909T1245Z/
STEELE ND-
746 AM CDT FRI SEP 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STEELE COUNTY EXPIRED
AT 745 AM CDT...

AT 745 AM CDT...THE SEVERE THUNDERSTORM IN NORTHERN STEELE COUNTY HAS
MOVED OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 745
AM CDT.

LAT...LON 4766 9797 4755 9797 4754 9749 4766 9750

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 8:30 PM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, Sep 8, 8:30 PM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT THU SEP 8 2005

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES.

SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON
FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT.
NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT
DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER
LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB.
ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT
WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD
MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT
ADJUSTMENTS MADE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 9, 6:15 AM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT FRI SEP 9 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE OVER THE AREA THIS MORNING AND THEN
THIS AFTERNOON NORTHEAST OF A LINE FROM CAVALIER NORTH DAKOTA TO
WADENA MINNESOTA. THEY WILL GENERALLY BE NON-SEVERE BUT ONE OR TWO
MAY CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT...
SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:19 AM CDTSevere Thunderstorm WarningFGFEddy24 min
Sep 9, 6:35 AM CDTSevere Thunderstorm WarningFGFGriggs, Nelson55 min
Sep 9, 7:20 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey55 min
Sep 9, 7:32 AM CDTSevere Thunderstorm WarningFGFGrand Forks57 min
Sep 9, 9:37 AM CDTSevere Thunderstorm WarningFGFCass38 min
Sep 9, 9:40 AM CDTSevere Thunderstorm WarningFGFTraill50 min
Sep 9, 10:01 AM CDTFlash Flood WarningFGFCass, Traill11 hr
Sep 9, 10:02 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass58 min
Sep 9, 10:31 AM CDTSevere Thunderstorm WarningFGFTraill59 min
Sep 9, 10:58 AM CDTSevere Thunderstorm WarningFGFCass41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.